By Peter Stevenson
THE CHIEF of police has ordered an investigation into the circumstances which led to the sudden death of a 36-year-old Iranian man being held by police in Limassol for questioning after he had been found on Thursday with a small amount of drugs.
Officers from the drug squad stopped the 36-year-old on Makarios Avenue in Limassol at around 7.30pm on Thursday and found two grammes of what police believe to be the drug, crystal ice.
Head of Limassol CID, Ioannis Soteriades told the Cyprus Mail the man was a known dealer of the drug and that he had been questioned by police in the past.
The Iranian was taken to drug squad headquarters where he was questioned by officers. According to Soteriades the suspect was co-operating fully with the police. His home and car were searched but officers did not find any illegal substances.
The 36-year-old has been in Cyprus since last August but was illegal, Soteriades said.
“On his way to the holding cell he began to have what appeared to be a panic attack so it was deemed necessary that he be taken to hospital,” Soteriades said.
After arriving at Limassol GeneralHospital the 36-year-old lost consciousness and doctors were unable to revive him.
“The cause of his death is being investigating and the chief of police has asked for a detailed report on the matter,” he said.
State pathologist, Eleni Antoniou carried out a post-mortem and said the cause of death was an acute pulmonary oedema. She said she found 48 grammes of an unknown substance in a small plastic bag inside the suspect’s stomach which had caused the pulmonary oedema.
“He most likely ingested what appears to be drugs when he was arrested which then lead to his death,” she said.
Pulmonary oedema is a condition in which the lungs fill with fluid. When this occurs, the body struggles to get enough oxygen. The most common cause of pulmonary oedema is congestive heart failure. Substances were found in the suspect’s body which have been sent to the state laboratory for testing to establish the cause of the pulmonary oedema, Soteriades said.